Weight Loss with Increased Fullness.
Welcome ActiLean Visitor to Health Education on the Internet

Amoxicillin Rash

(En español, presione aquí)

 What is an antibiotic rash?
 What is the cause?
 How long does it last?
 How is it treated?
 When should I call my child's healthcare provider?

What is an antibiotic rash?

An ampicillin, amoxicillin, or Augmentin rash is a non-allergic rash that occurs when a child is taking one of these medicines. The rash usually appears on the 5th day after the child starts taking the medicine, but may appear earlier or as late as the 16th day.

Symptoms of the rash include:

What is the cause?

5% to 10% of children taking ampicillin or amoxicillin get a skin rash. This is a harmless rash and does not mean that your child has an allergy to ampicillin, amoxicillin, or other penicillin drugs. An allergic reaction would cause hives or more severe symptoms than a rash. Often it is caused by a viral infection such as Roseola.

How long does it last?

The rash usually lasts 3 days, with a range of 1 to 6 days.

How is it treated?

No treatment is necessary. Keep your child on the ampicillin or amoxicillin until the medicine is gone. The rash will disappear just as quickly whether or not your child continues the medication. Your child can take ampicillin or amoxicillin in the future when necessary and only 5% of children get a rash again the next time.

When should I call my child's healthcare provider?

Call during office hours if:

healthinformatics info


divider line

Last Modified: 2011-06-07

Last Reviewed: 2014-06-10

Website Updated: October 2014

Written by Barton D. Schmitt, MD, author of “My Child Is Sick,” American Academy of Pediatrics Books.
Published by RelayHealth. © 2014 RelayHealth and/or one of its affiliates. All Rights Reserved.

This content is reviewed periodically and is subject to change as new health information becomes available. The information is intended to inform and educate and is not a replacement for medical evaluation, advice, diagnosis or treatment by a healthcare professional.


divider line

Return to:

A button for the link to the top level index page for this topic area.

A button for the link to the top level home page.

Legal Notice: Use of these Health Education Materials signifies your agreement to the enclosed ("linked") terms. If you do not agree to all of these terms and conditions of use, do not use this site.

COPYRIGHT © 1996-2010 and patented technologies ((U.S. patents 6,374,274, 6,839,881, and pending patents) ) HEALTH INFORMATICS INTERNATIONAL, INC.
All Rights Reserved.